Kansas, 2006Tornado in Kansas, April 15, 2006
April 15, 2006 · NWS EAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 2:30 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 15, 2:30 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SAT APR 15 2006
.DISCUSSION...
THERE IS STILL UNCERTAINTY WHETHER THE CAP WILL BREAK THIS AFTERNOON
OVER EASTERN KANSAS WILL BREAK. SOME HIGH BASED THUNDERSTORMS HAVE
DEVELOPED ABOVE THE CAPPING INVERSION AT THIS HOUR ON AN ELEVATED
THETA-E AXIS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE CAPE TO BE
REALIZED ABOVE THE CAP IS LESS THAN 500 J/KG.
SURFACE BASED CONVECTION HAS IGNITED ALONG THE DRY LINE IN SOUTH
CENTRAL NEBRASKA WHERE 850MB TEMPERATURES ARE COOLER...AND SURFACE
CONVERGENCE STRONGER. RUC SOUNDINGS COMPARE FAVORABLY TO 18Z
SOUNDINGS FROM OMAHA AND TOPEKA SUGGESTING THAT CONSIDERABLE COOLING
IS NECESSARY FOR CONVECTIVE DEVELOPMENT FOR AREAS CURRENTLY EAST OF
THE DRY LINE. FORECASTS FROM THE RUC DO ERODE THE CAP SIGNIFICANTLY
OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI BETWEEN 23Z AND
03Z...BUT 30 TO 50J/KG OF NEGATIVE ENERGY REMAINS THROUGH THE
EVENING OVER THE NORTHWEST CORNER OF MISSOURI. FURTHER SOUTH...THE
RUC SQUELCHES CONVECTION FOR THE KANSAS CITY AND POINTS SOUTH WITH
MORE THAN 100J/KG OF CONVECTIVE INHIBITION. THE NAM SUGGESTS LESS
CAPPING...BUT CONTINUES TO EXAGGERATE SURFACE DEWPOINTS. MODIFIED
SOUNDINGS FROM THE NAM BRING CONVECTIVE PARAMETERS CLOSER TO THE
RUC. WE WILL CONTINUE TO CARRY 30 PERCENT CHANCES FOR STORMS FROM
THE METRO SOUTH...MAINLY BECAUSE IF ANY STORM CAN FIGHT THROUGH THE
CAP...IT WILL HAVE SUFFICIENT INSTABILITY AND WIND SHEAR TO BE
SEVERE...BUT CHANCES FOR STORMS WILL BE QUITE A BIT HIGHER NORTH OF
SAINT JOSEPH.
SURFACE BASED STORMS THAT DO TRACK INTO NORTHWEST MISSOURI THIS
EVENING WILL BE MONITORED CLOSELY. A SLOWLY RETREATING WARM FRONT
RESIDES ALONG THE MISSOURI RIVER AND HELICITY VALUES ARE MORE THAN
ADEQUATE FOR TORNADOES...BUT THE TEMPERATURE DEWPOINT SPREAD IN THE
MARYVILLE AREA IS CONTRIBUTING TO LCL HEIGHTS THAT ARE MARGINAL FOR
STRONG TORNADOES (1600M-2000M). SOUTH OF THE WARM FRONT...LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERNS...BUT SHORT LIVED
TORNADOES ARE NOT OUT OF THE QUESTION. AS INSTABILITY WANES THIS
EVENING AND THE WIND PROFILE BECOMES MORE UNIDIRECTIONAL...I EXPECT
STORMS TO BECOME MORE LINEAR AS THEY TRACK INTO NORTH CENTRAL
MISSOURI...WITH DAMAGING WINDS THE PRIMARY THREAT.
KOCH
&&
.PREVIOUS DISCUSSION...
428 AM SAT...
MAIN CONCERN CONTINUES TO BE CHANCE OF SEVERE STORMS LATER TODAY AND
TONIGHT. THE SURFACE LOW IS NOW DEVELOPING OVER WEST CENTRAL KANSAS.
A WARM FRONT SNAKES FROM THE LOW TO NORTH OF SALINA
KANSAS...STRETCHING ACROSS KANSAS CITY TO MACON AS A STATIONARY
FRONT EARLY THIS MORNING. HIGH BASED SHOWERS HAVE DEVELOPED OVER
SOUTHEAST KANSAS AND ARE NOW MOVING EAST-NORTHEAST INTO CENTRAL
MISSOURI ON NOSE OF 45KT LOW LEVEL JET.
EXPECT THE SHOWERS TO GRADUALLY FADE AWAY THIS MORNING AS THE LOW
LEVEL JET REFOCUSES FARTHER WEST...IN RESPONSE TO THE APPROACHING
SHORTWAVE. GFS AND NAM ARE NOW IN FAIRLY GOOD AGREEMENT...BRINGING
THE 500MB LOW TO CENTRAL NEBRASKA BY 00Z THIS EVENING...AND TO THE
QUAD CITIES AREA BY 00Z MONDAY. THE STATIONARY FRONT OVER WESTERN
SECTIONS OF THE FORECAST AREA SHOULD GRADUALLY LIFT NORTH AS A WARM
FRONT THROUGH TODAY AS THE SURFACE LOW STRENGTHENS AND MOVES
NORTHEAST INTO EASTERN NEBRASKA. HOWEVER THE EASTERN MISSOURI
SEGMENT OF THE BOUNDARY MAY NOT MOVE MUCH AS THE MID LEVEL RIDGE
WILL NOT MOVE MUCH FURTHER EAST. WHILE THE MODELS MAY HAVE A DECENT
HANDLE ON THE POSITION OF THE MAIN FEATURES...THEY DO NOT HAVE A
GOOD HANDLE ON THE LOW LEVEL MOISTURE FIELD. 60 DEGREE DEW POINTS
ARE JUST NOW MAKING IT INTO SOUTHERN SECTIONS OF OKLAHOMA AND
ARKANSAS. THE MODELS ERRONEOUSLY HAVE LOW TO MID 60 DEW POINTS
ALREADY POOLING IN CENTRAL MISSOURI ALONG THE BOUNDARY. DO THINK 60
DEGREE DEW POINTS WILL MAKE IT INTO THE AREA BY THIS EVENING...BUT
CONCERNED IT MAY BE TOO LITTLE TOO LATE FOR MUCH OF THE REGION TO
HAVE A GOOD CHANCE FOR THUNDERSTORMS. BOTH GFS AND NAM SHOW A
SIGNIFICANT CAP IN PLACE THROUGH MUCH OF THE DAY. SO WITH MORE
LIMITED MOISTURE THAN WHAT THE MODELS SUGGEST...THINK IT WILL TAKE
THE DYNAMICS OF THE UPPER LEVEL SYSTEM TO GET THUNDER. BEST CHANCE
REMAINS ACROSS NORTHERN MISSOURI LATE THIS AFTERNOON AND
EVENING...CLOSER TO THE UPPER LEVEL SYSTEM...BUT HAVE CONTINUE LOW
CHANCE POPS ELSEWHERE FOR CONTINUITY. THERE MAY BE ISOLATED TO
WIDELY SCATTERED STORMS ACROSS CENTRAL MISSOURI.
IF THE CAP CAN BE BREACHED AND STORMS DO DEVELOP...THEN THERE IS A
GOOD CHANCE THEY WILL BECOME SEVERE. 80 DEGREE TEMPS AND 60 DEGREE
DEW POINTS GIVE CAPE VALUES AROUND 2000 J/KG CAPE. STRONG SHEAR
PROFILES SUGGEST SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE. BUT WITH LIMITED MOISTURE...A RELATIVELY HIGH STORM BASE
WILL MAKE IT DIFFICULT FOR TORNADOES TO FORM. THE EXCEPTION MAY BE
IN THE VICINITY OF THE WARM FRONT WHERE ENHANCED HELICITY WILL AID
IN THE DEVELOPMENT OF TORNADOES.
NRR
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE
WFO EAX
Hazardous weather outlook, Apr 15, 11:59 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT APR 15 2006
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT SAT APR 15 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A POTENT STORM SYSTEM OVER NEBRASKA THIS AFTERNOON WILL BRING THE
GREATEST THREAT OF SEVERE STORMS INTO NORTHEAST KANSAS AND NORTHWEST
MISSOURI BY THE LATE AFTERNOON TO EARLY EVENING TIME FRAME. AREAS
FROM ATCHISON KANSAS...ST JOSEPH AND MAYSVILLE MISSOURI...
NORTHWARD...INCLUDING THE MARYVILLE AREA...WILL LIKELY SEE
STORMS...WITH THE POTENTIAL OF TORNADOES...DAMAGING WINDS AND HAIL.
AS THE STORMS PROGRESS EASTWARD ACROSS NORTH CENTRAL MISSOURI THIS
EVENING...THE TORNADO THREAT WILL LESSEN...BUT DAMAGING WINDS AND
HAIL WILL STILL BE POSSIBLE.
FURTHER TO THE SOUTH...FROM EAST CENTRAL KANSAS INTO CENTRAL
MISSOURI...THE PICTURE IS NOT AS CLEAR. WARM AIR ALOFT MAY INHIBIT
THUNDERSTORM DEVELOPMENT. HOWEVER...SEVERE STORMS DURING THE EVENING
HOURS IN THE KANSAS CITY METRO AREA...ESPECIALLY THE NORTHERN
PORTIONS OF THE METRO AREA...CANNOT BE RULED OUT IF THE STORMS IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI CAN ERODE THE CAP AND BUILD
FURTHER SOUTH. IF THESE STORMS DO OCCUR...ISOLATED TORNADOES WILL BE
POSSIBLE ALONG WITH DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE OF THUNDERSTORMS CONTINUES ACROSS NORTH CENTRAL INTO
NORTHEAST MISSOURI ON SUNDAY...MAINLY NORTH OF A LINE FROM BETHANY
TO MACON...AS THE UPPER LOW MOVES PAST THE REGION. THERE IS ONLY A
SLIGHT CHANCE FOR SEVERE STORMS WITH THIS ACTIVITY...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.
THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AFTERNOON INTO TUESDAY
EVENING. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE
POSSIBLE WITH DAMAGING WINDS AND HAIL THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING WITH THE MOST LIKELY AREA FOR ACTIVATION IN NORTHEAST KANSAS
AND NORTHWEST MISSOURI DURING FROM LATE AFTERNOON INTO THE EVENING
HOURS...AND IN NORTH CENTRAL MISSOURI DURING THE EVENING HOURS.
PC
In the hours before
Special weather statement, Apr 15, 5:22 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT SAT APR 15 2006
KSZ025-102-MOZ011-160030-
ATCHISON-DONIPHAN-HOLT-
622 PM CDT SAT APR 15 2006
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON...NORTHWESTERN
DONIPHAN AND SOUTHEASTERN HOLT COUNTIES UNTIL 730 PM CDT...
AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR NETAWAKA...OR 19 MILES SOUTHWEST OF
HIAWATHA...MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL BE NEAR...
7 MILES NORTHWEST OF DENTON BY 720 PM CDT.
HIGHLAND BY 725 PM CDT.
9 MILES SOUTH OF WHITE CLOUD BY 730 PM CDT.
THE TOWNS OF LEONA AND SEVERANCE ARE ALSO IN THE PATH OF THIS STORM.
NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM IF IT HOLDS TOGETHER AS THEY MOVE EAST.
27
Special weather statement, Apr 15, 5:29 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT SAT APR 15 2006
MOZ001-160000-
ATCHISON-
629 PM CDT SAT APR 15 2006
...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
700 PM CDT...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMBURG...OR 15 MILES NORTHWEST OF ROCK
PORT...MOVING NORTHEAST AT 60 MPH. THE STRONGEST PART OF THE STORM
WILL BE NORTH OF THE MISSOURI BORDER...HOWEVER WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM AS IT MOVES INTO IOWA.
27
Tornado, Doniphan
- When
- April 15, 6:03 PM CST to 6:08 PM CST
- Where
- Doniphan County, 2 mi N of Denton
- Rating
- F0
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -95.267
Brief tornado touchdown noted by Doniphan County spotters north of Denton. No damage noted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, April 15, 2006$5.0 million · F2 · 2 events
- Rip Current in South Carolina, April 15, 20061 death · 1 event
- Tornadoes in Missouri, April 15, 2006$75,000 · F2 · 2 events
- Tornadoes and Hail in Kansas, April 15, 2006$275,000 · F1 · 25 events
- High Wind in Iowa, April 15, 2006$1.1 million · 52 kt wind · 19 events
- Wildfire and High Wind in Texas, April 15, 20063 injured · $250,000 · 52 kt wind · 4 events
- Tornado and Hail in Iowa, April 15, 2006$211,000 · F0 · 16 events
- Damaging Winds in Iowa, April 15, 2006$300,000 · 83 kt wind · 2 events
- Tornado in Nebraska, April 15, 2006$75,000 · F1 · 1 event
- Wildfire in Texas, April 15 to 16, 2006$180,000 · 1 event
- High Wind in Kansas, April 15, 2006$122,000 · 58 kt wind · 9 events
- Tornadoes and Hail in Kansas, April 15, 2006$75,000 · F0 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496939.